Colorado, 2014

Hail in Colorado, May 19, 2014

May 19, 2014 · NWS BOU · 4 events in 1 county or zone

A severe thunderstorm produced large hail, up to 2 inches in diameter. The hail broke several windows of a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to 2 inches in diameter. The hail broke several windows of a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 19, 7:02 PM MST, 33 minutes earlier.

Area forecast discussion, May 19, 7:02 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
802 PM MDT MON MAY 19 2014

.UPDATE...
ISSUED AT 802 PM MDT MON MAY 19 2014

SCATTERED THUNDERSTORMS HAVE FORMED OVER SOUTHEAST WYOMING AND
WESTERN NEBRASKA OVER THE PAST FEW HOURS. A STORM PASSING THROUGH
SIDNEY MAY DRIFT SLIGHTLY SOUTH OF EAST AND CLIP THE FAR NORTHEAST
CORNER OF COLORADO...INCLUDING THE JULESBURG AREA. LOW POPS ARE
IN THE FORECAST FOR FAR NORTHERN COLORADO. WILL BUMP UP POPS FOR
THE NORTHEAST CORNER MORE...BUT LEAVE THE REST AS IS.

THESE STORMS ARE FORMING BEHIND A COLD FRONT THAT JUST ENTERED
NORTHEAST COLORADO. THE FRONT WILL BE PASSING THROUGH GREELEY SOON
AND DENVER AREA BEFORE MIDNIGHT. MOISTURE BEHIND THE FRONT WILL
BE SHALLOW. EXPECT LOW CLOUDS TO FORM TOWARDS SUNRISE BEHIND THE
FRONT WITH A SLIGHT CHANCE FOR FOG TOO.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 313 PM MDT MON MAY 19 2014

NO WEATHER THIS EVENING AS A DRY AND STABLE AIRMASS REMAINS IN
PLACE ACROSS THE STATE. LATER THIS EVENING A WEAK COLD FRONT WILL
MOVE ACROSS THE PLAINS WITH WEAK NORTHERLY FLOW AND INCREASING LOW
LEVEL MOISTURE. AREAS OF FOG OR STRATUS WILL BE POSSIBLE FOR A FEW
HOURS IN THE MORNING. TOMORROW AFTERNOON THE AIRMASS WILL BEGIN TO
DE-STABILIZE...BUT SHOULD REMAIN CAPPED ON THE PLAINS FOR MOST OF
THE AFTERNOON. SCATTERED SHOWERS ARE EXPECTED OVER THE FOOTHILLS
WHICH WILL GET WARM ENOUGH TO BREAK THE CAP. MODEL SOUNDINGS FOR
LATE AFTERNOON INDICATE THE POSSIBILITY OF 1000-1500 JOULES/KG OF
CAPE. MOISTURE WILL CONTINUE POOLING OVER THE PLAINS THROUGH THE
AFTERNOON...AND THE THREAT OF THUNDERSTORMS MAY CONTINUE INTO THE
EVENING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 313 PM MDT MON MAY 19 2014

MODELS HAVE SOUTHWESTERLY FLOW ALOFT FOR THE CWA TUESDAY NIGHT
THROUGH THURSDAY NIGHT. MODELS KEEP AN UPPER TROUGH/CLOSED LOW
OVER THE GREAT BASIN ALL FIVE PERIODS. BY 12Z FRIDAY MORNING...THE
UPPER CLOSED LOW IS CENTERED OVER THE SOUTHERN CALIFORNIA/ARIZONA
BORDER. AN UPPER HIGH IS OVER THE NORTHWESTERN AND OR THE CENTRAL
GULF COAST THAT WHOLE TIME WITH AN UPPER RIDGE STRETCHING
NORTHEASTWARD INTO COLORADO. THE QG VERTICAL VELOCITY FIELDS HAVE
UPWARD SYNOPTIC SCALE ENERGY OVER THE CWA TUESDAY NIGHT INTO
WEDNESDAY NIGHT...THEN WEAKER UPWARD MOTION THURSDAY AND THURSDAY
NIGHT. FOR MOST OF THE TIME...THE CWA HAS AN EASTERLY COMPONENT TO
THE BOUNDARY LAYER FLOW ALL FIVE PERIODS. FOR MOISTURE...IT IS
PRETTY MOIST THROUGH THE PERIODS...ESPECIALLY FROM THE DIVIDE
EASTWARD. THE BOUNDARY LAYER DEW POINTS ARE PROGGED IN THE MID 40S
TO MID 50S FOR MOST OF THE PLAINS MUCH OF THE TIME. THE
PRECIPITABLE WATER VALUES ATE IN THE 0.60 TO 1.00 INCH RANGE FOR
MOST OF THE PLAINS ALL FIVE PERIODS. THERE IS FAIRLY DECENT CAPE
PROGGED OVER THE PLAINS TUESDAY NIGHT. THE CAPE IS PRETTY GOOD
WEDNESDAY AND WEDNESDAY EVENING FOR ALL THE CWA. THERE IS EVEN
SOME PROGGED OVERNIGHT. CAPE IS PRETTY GOOD AND WIDESPREAD ALL DAY
THURSDAY...DECREASING THURSDAY EVENING. THE QPF FIELDS SHOW
LIMITED MEASURABLE RAINFALL TUESDAY NIGHT...ALTHOUGH THE GFS HAS
CONSIDERABLY MORE THAN THE OTHER MODELS. BY WEDNESDAY AFTERNOON
AND EVENING THERE A INCREASED AMOUNTS PROGGED ON ALL THE MODELS.
LATE DAY THURSDAY HAS SIMILAR AMOUNTS. THE CURRENT GRIDS MAINLY
HAVE "CHANCES" FOR POPS IN THE 18Z-06Z PERIODS THROUGH THURSDAY
NIGHT. WILL PRETTY MUCH KEEP THAT GOING. FOR TEMPERATURES...
WEDENSDAY'S HIGHS ARE CLOSE TO TUESDAY'S. THURSDAY'S ARE A TAD
COOLER THAN WEDNESDAY'S. FOR THE LATER DAYS...FRIDAY THROUGH
MONDAY...MODELS HAVE THE UPPER CLOSED LOW MOVING SLOWLY EASTWARD
FROM THE DESERT SOUTHWEST ON FRIDAY MORNING TO OVER EASTERN
COLORADO BY MONDAY MORNING. AGREEMENT IS OKAY...WITH PLENTY OF
MOISTURE AROUND...MORE SO ON THE ECMWF...AND NEAR NORMAL
TEMPERATURES. "CHANCE" POPS LOOK GOOD.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z TUESDAY EVENING)
ISSUED AT 802 PM MDT MON MAY 19 2014

COLD FRONT WILL PUSH ACROSS THE DENVER AREA 04-05Z. NORTHERLY
WINDS WILL PREVAIL BEHIND THE FRONT. THERE IS SHALLOW MOISTURE
BEHIND THE FRONT AND THIS WILL BRING A GOOD CHANCE FOR LOW CLOUDS
EARLY TUESDAY MORNING. IF LOW CLOUDS FORM EXPECT THEM TO BE IN THE
1000 TO 2500 FOOT RANGE. THERE IS A CHANCE FOR LOWER CLOUDS AND
FOG AND WILL HANDLE THIS BY HAVING A VCFG IN THE TAFS. LOW CLOUDS
WILL BURN OFF BY 18Z. THERE WILL BE A CHANCE FOR THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING...MAINLY AFTER 23Z.

&&

.HYDROLOGY...
ISSUED AT 313 PM MDT MON MAY 19 2014

HYDROLOGIC THREAT APPEARS TO BE MINIMAL FOR THE NEXT COUPLE DAYS.
HIGH TEMPERATURES THIS AFTERNOON ARE RUNNING A FEW DEGREES COOLER
THAN PREVIOUSLY THOUGHT...AND NO SHOWER ACTIVITY IS EXPECTED THIS
EVENING. COOLER NIGHTTIME TEMPERATURES WILL CONTINUE ALLOWING THE
SNOWPACK TO STABILIZE DURING OVERNIGHT HOURS. A WEAK COLD FRONT
MOVING INTO NORTHEAST COLORADO TONIGHT WILL KEEP TEMPERATURES EVEN
COOLER ON TUESDAY...WHICH WILL KEEP THE SNOWMELT IN CHECK.
PRECIPITATION EVENT WEDNESDAY AFTERNOON AND EVENING NOW APPEARS
LIKE IT WILL BE CENTERED ON THE PLAINS RATHER THAN OVER THE
FOOTHILLS. WITHOUT ANY WARM TEMPERATURES OR HEAVY RAINFALL THE
SPRING RUNOFF SHOULD PROCEED IN AN ORDERLY MANNER.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MEIER
SHORT TERM...DANKERS
LONG TERM...RJK
AVIATION...MEIER
HYDROLOGY...DANKERS
Hazardous weather outlook, May 19, 9:40 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1040 AM MDT MON MAY 19 2014

COZ030>051-201645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1040 AM MDT MON MAY 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SUNNY AND WARM WEATHER WILL PREVAIL TODAY. HIGH TEMPERATURES ON
THE PLAINS ARE EXPECTED TO PEAK AROUND THE 80 DEGREE MARK. THERE
IS JUST A SLIGHT RISK OF A LATE AFTERNOON OR EVENING THUNDERSTORM
NEAR THE WYOMING AND NEBRASKA BORDER. IF AN ISOLATED STORM
DEVELOPS...IT COULD PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS...AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY IT WILL BE COOLER WITH A SLIGHT CHANCE OF LATE
AFTERNOON AND EVENING THUNDERSTORMS FROM THE FOOTHILLS ACROSS THE
PLAINS. A FEW SEVERE STORMS WILL BE POSSIBLE OVER NORTHEAST
COLORADO.

FOR WEDNESDAY MOISTURE WILL INCREASE OVER THE AREA AS A STORM
SYSTEM RESIDES OVER THE GREAT BASIN. THIS WILL LEAD TO A BETTER
CHANCE OF THUNDERSTORMS FROM EAST OF THE DIVIDE ACROSS THE
NORTHEAST PLAINS. SOME OF THE STORMS COULD BE SEVERE OVER
NORTHEAST COLORADO WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.

FROM THURSDAY INTO FRIDAY THE STORM SYSTEM WILL MOVE INTO THE
SOUTHWESTERN UNITED STATES WITH WEAKENING FLOW ALOFT. HOWEVER
ABUNDANT MOISTURE COMBINED WITH WEAK DISTURBANCES MOVING NORTH ACROSS
THE AREA MAY ALLOW FOR AN INCREASING THREAT OF SLOW MOVING
THUNDERSTORMS AND HEAVY RAINFALL FROM EAST OF THE DIVIDE ACROSS
THE NORTHEAST PLAINS. IF HEAVY RAIN OCCURS OVER THE HIGHER TERRAIN
IN ADDITION TO THE MELTING SNOW THIS COULD INCREASE THE RISK FOR
FLOODING OF RIVERS AND STREAMS.

FOR THE WEEKEND THE STORM SYSTEM OVER THE SOUTHWESTERN US WILL
MOVE SLOWLY EAST NORTHEAST INTO THE SOUTHERN ROCKIES. THUS THERE
STILL COULD BE A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS
WITH SEASONAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The North Platte radar (KLNX), 185 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sedgwick

When
May 19, 7:35 PM MST
Where
Sedgwick County, 1.48 mi NNE of Ovid
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.970, -102.370

Hail, Sedgwick

When
May 19, 7:35 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.260

Hail, Sedgwick

When
May 19, 7:35 PM MST
Where
Sedgwick County, 1.73 mi NW of Julesburg Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.340

Hail, Sedgwick

When
May 19, 7:55 PM MST
Where
Sedgwick County, 8.35 mi SE of Julesburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.900, -102.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513669, 513670, 513671, 513672.